Drug-induced lupus is an autoimmune disorder caused by a reaction to certain medications.
The two drugs most often associated with drug-induced lupus are procainamide, which is used to treat irregular heart rhythms, and hydralazine, a high blood pressure medicine.
Taking these medications does not mean you’ll develop drug-induced lupus.
There are about 15,000 to 20,000 new cases of drug-induced lupus diagnosed each year in the United States, usually in people between 50 and 70 years old.
Symptoms are similar to those of another autoimmune condition called systemic lupus erythematosus (SLE) and include muscle and joint pain, fatigue, and rash.
SLE is a chronic condition that can cause inflammation anywhere in the body, including internal organs such as the kidneys or lungs. SLE can be treated, but there’s no cure.
By comparison, symptoms of drug-induced lupus tend to be milder and major organs aren’t usually affected. Also, drug-induced lupus is reversible. Symptoms generally resolve within months of stopping the medication.
Unlike typical drug side effects, symptoms of drug-induced lupus don’t happen right away. They may not start until you’ve been taking the medicine continuously for months or years.
Other names for this condition are drug-induced lupus erythematosus, DIL, or DILE.
Read on for a list of drugs that can cause lupus, how it’s diagnosed, and what you can expect if you have it.
If you have drug-induced lupus, your immune system is mistakenly attacking healthy tissue. The resulting inflammation leads to a variety of symptoms. It’s a reaction to continuous use of certain drugs. There are over one hundred reports of drugs having caused drug-induced lupus. The highest-risk drugs are:
- Procainamide. used to treat irregular heart rhythms
- Hydralazine. used to treat blood pressure or hypertension
- Isonizad. used to treat tuberculosis
Some other medicines with moderate-to-very-low risk include:
- Lithium carbonate
High blood pressure and hypertension medications
Proton pump inhibitors
Why it only happens to some people isn’t clear, but it may have to do with such factors as:
risk factors for drug-induced lupus
- coexisting health conditions
- interactions with other drugs
There are about 15,000 to 20,000 new cases per year in the United States, usually in people between 50 and 70 years old.
Even though more females get SLE than males, there’s no real difference when it comes to drug-induced lupus. Whites develop drug-induced lupus 6 times more often than African-Americans, but African-Americans tend to have more severe symptoms.
Symptoms may not start until you’ve been taking the drug for at least one month, but it could take as long as two years. Symptoms vary from person to person and may include:
- muscle pain (myalgia)
- joint pain (arthralgia)
- pain and discomfort due to inflammation around the heart or lungs (serositis)
- butterfly rash on the face (malar rash)
- red, inflamed, itchy skin rash triggered by sunlight (photosensitivity)
- purple spots on the skin (purpura)
- red or purple tender lumps due to inflammation of fat cells just under the skin (erythema-nodosum)
- weight loss
Be sure to tell your doctor about all your medications because this is an important clue. A correct diagnosis is crucial because if you keep taking the drug, your symptoms will keep getting worse. It can eventually become life-threatening.
There’s no one specific test for drug-induced lupus. If you have symptoms, your doctor will probably start with a physical exam, including listening to your chest and examining your skin. Depending on your symptoms, you may also have:
- a blood count and chemistry panel
- a urinalysis
- an X-ray or CT scan to check for inflammation in your chest
A laboratory test called the antinuclear antibody panel (ANA) is used to check your blood for histone-DNA complex antibodies. The presence of these antibodies suggests a diagnosis of drug-induced lupus. Some people who have lupus due to quinidine or hydralazine may test ANA-negative.
If you have a skin rash, your doctor can take a tissue sample. A biopsy can confirm that you have lupus, but it can’t distinguish between SLE and drug-induced lupus.
When lupus is due to a drug, symptoms should begin to clear up when you stop taking it. If it doesn’t, your doctor may want to rule out other autoimmune disorders.
There’s no specific treatment for drug-induced lupus other than to stop taking the medication. You should begin to improve within a few weeks, though it can take longer for symptoms to go away completely. Generally, no other treatment is needed.
If you were to start taking that drug again, your symptoms would return. Your doctor will work with you to find a substitute for the medication that caused the problem.
If symptoms are severe, your doctor may consider prescribing corticosteroids or NSAIDs to help control inflammation. Topical corticosteroids can be used on the skin rash, if needed.
What medical professionals will be on your healthcare team?
In addition to your primary care doctor, you may need to see a specialist to confirm the diagnosis. Depending on your symptoms, these can include:
- cardiologist: for your heart
- dermatologist: for your skin
- nephrologist: for your kidneys
- neurologist: for your brain and nervous system
- pulmonologist: for your lungs
If the diagnosis is drug-induced lupus, you’ll need to consult with the doctor who prescribed the drug so you can find an alternative treatment.
Since drug-induced lupus is likely to improve once you stop taking the drug, long-term treatment is usually not necessary.
Natural ways to feel better
If you have a skin rash, it’s really important to avoid the sun. When you go outside, wear a wide-brimmed hat to shade your face. Keep your arms and legs covered, and use sunscreen with an SPF of at least 55.
what you can do to feel better
For overall good health and to help your body recover:
Continuing to take the drug can become life-threatening.
When you stop taking it, the prognosis is generally very good. Symptoms should begin to ease up within a few weeks, though it can sometimes take up to a year to completely resolve.